Tox Time: Serotonin Syndrome

Leave a comment

May 15, 2018 by jtreb

A young adult male is brought into your ED by EMS after being found screaming at bystanders. ABCs intact, GCS 15. Dexi 95. Vitals notable for tachycardia to 130, tachypnea to 30, and a temp of 39.0. Patient’s friend reports that he’s “always doing meth and cocaine.” Patient has a history of depression on fluoxetine.

 

WHAT: Serotonin syndrome! Clinical features include an agitated delirium, hyperthermia, tachycardia, diaphoresis, myoclonus hypertension, clonus (lower extremities > upper extremities), mydriasis and hyperreflexia. Complications can include hyperthermia, metabolic acidosis, rhabdo, seizures, AKI, and DIC.

 

WHO: Usually people taking/overdosing on antidepressants (SSRI, MAOI, TCAs) or serotenergic drugs (cocaine, ecstasy, meth). Other less common causes of serotonin syndrome are usually associated with taking multiple serotonergic agents, including:

-Meperidine

-Fentanyl

-Ondansetron

-Triptans

-Dextromethorphan

-Herbal products like St Johns Wort

-Tramadol

-Amphetamines/Cocaine

-Busipirone

-Linezolid

-Lihtium

-LSD

It should be noted that clinicians like to associate serotonin syndrome with those who have a history of depression—however, many serotonergic agents are used to treat conditions aside form depression (ie, tramadol). Another pearl to remember is that clinicians need to be careful that they are not precipitating serotonin syndrome by giving serotonergic agents to someone at risk/on multiple serotonergic agents.

 

HOW:  Increased amounts of serotonin in the CNS leads to oversaturation of serotonin receptors which ultimately leads to the constellation of signs and symptoms listed above.  Interestingly, norepinephrine and GABA have been mentioned as contributing to the development of the syndrome.  Some toxicologists refer to serotonin syndrome more as a serotonin toxicity, where the intoxication exists on a spectrum from clinical side effects of increased serotonin on one end of the spectrum and overt toxicity (“serotonin syndrome”) on the other.

 

CLUES:  

-Agitated delirium

-Myoclonus

-History of SSRI use + serotonergic agent

-Hyperreflexia (lower > upper extremities)

-Clonus (spontaneous or inducible)

-But above all else…the history!

 

MANAGEMENT:  As always, ABCs first. The first step after ABC is to discontinue the serotonergic agent(s).  25% of all serotonin syndrome patients will require intubation/ventilation, and there is an 11% mortality rate (the most common cause of death being severe hyperthermia). The mainstay of care is purely supportive—benzodiazepines can be used to decrease discomfort and promote muscle relaxation (Which can in turn help to decrease the hyperthermia).

 

Cyproheptidine is a serotonin receptor antagonist that is the most effective antiserotonergic agent in humans. Unfortunately, it is only available in PO formulation, making it challenging to utilize in patients that are having such serotonin toxicity that a serotonin antagonist would be even considered in the first place. Initial dose is 4-12milligrams PO, and the dose can be repeated in 2 hours if there is no response to the first dose—do not exceed a total of 32 milligrams.

 

Chlorpromazine also antagonizes the serotonin (5-HT2a) receptor, and is available in IV formulation. Unfortunately, it can cause hypotension in addition to blocking dopamine receptors (which can, in turn, lead to muscle rigidity and lowering of the seizure threshold).

 
The risk of recurrence after recovery from serotonin syndrome is unknown, but it estimated that patients are at increased risk. Thus, if possible, once a patient recovers from serotonin syndrome, they should work with their doctor(s) to ensure that they are avoiding exposure to serotonergic agents in the future .

 

References 

Boyer EW et al. Serotonin syndrome (serotonin toxicity). UpToDate 2018.  Accessed at https://www.uptodate.com/contents/serotonin-syndrome-serotonin-toxicity.

Tintinalli JE, Stapczynski JS, Ma JO, Cline DM, Cydulka RK, and Meckler GD. 2011. Tintinalli’s Emergency Medicine: A Comprehensive Study Guide. 7th edition. The McGraw-Hill Companies, Inc. Chapter 173 pp1202-1203.

 

 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: